MAUDE Adverse Event Report: MAKO SURGICAL CORP. BONE PIN, 3.2MM X 140MM, STERILE 2 PACK; STEREOTAXIC DEVICE, ROBOTICS

MAKO SURGICAL CORP. BONE PIN, 3.2MM X 140MM, STERILE 2 PACK; STEREOTAXIC DEVICE, ROBOTICS
Catalog Number 143140
Medical Device Problem Codes Material Integrity Problem (2978); Non Reproducible Results (4029)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As part of normal complaint follow-up, an evaluation of the event has been initiated by mako surgical.A supplemental report will be submitted when additional information becomes available.
 
Event or Problem Description
Doctor slappey was inserting his first 3.2 x 140mm tibial pin and the tip broke off in the patient¿s bone.He used x-ray to determine the tip was embedded in bone and not floating and decided to leave it in and switch to 4.0 x 140mm pins and completed the case robotically with minimal delay.Doctor slappey admitted the failure could have been due to how he inserted the pin (at an angle and with too much torque) but we still decided to move to 4.0 pins.Tka procedure delayed =15 minutes.
 
Additional Manufacturer Narrative
Reported event: it was reported that the bone pin broke off during drilling.The doctor decided to leave it in the bone.Product evaluation and results: as per attached x-rays the broken tip was left in the patient.Further evaluation could not performed because the product was unavailable for inspection as the product was not returned.Product history review: review of the product history records indicate 937 devices were manufactured under lot no w52815-2 and accepted into final stock on 09/19/2017.No non-conformances were identified during inspection.Complaint history review: a review of complaints in catsweb and trackwise related to p/n 143140, lot number w52815-2 shows no additional complaints related to the failure in this investigation.Conclusions: the failure mode could not be confirmed because the part was not available for evaluation.If device and/or additional information become available, this investigation will be reopened.Corrective action/preventive action: a review of stryker¿s nc/capa database indicated there have been an ncs (b)(4) and capa (b)(4) are associated with the product and failure mode reported in this event.
 
Event or Problem Description
Doctor (b)(6) was inserting his first 3.2 x 140mm tibial pin and the tip broke off in the patient¿s bone.He used x-ray to determine the tip was embedded in bone and not floating and decided to leave it in and switch to 4.0 x 140mm pins and completed the case robotically with minimal delay.Doctor (b)(6) admitted the failure could have been due to how he inserted the pin (at an angle and with too much torque) but we still decided to move to 4.0 pins.Tka procedure delayed =15 minutes.

Brand Name
BONE PIN, 3.2MM X 140MM, STERILE 2 PACK
Common Device Name
STEREOTAXIC DEVICE, ROBOTICS
Manufacturer (Section D)
MAKO SURGICAL CORP.
2555 davie road
fort lauderdale FL 33317
MDR Report Key7586220
Report Number3005985723-2018-00345
Device Sequence Number11281208
Product Code OLO
UDI-Device Identifier00848486018146
UDI-Public00848486018146
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K112507
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number143140
Device Lot NumberW52815-2
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/24/2018
Supplement Date Received by Manufacturer07/30/2018
Initial Report FDA Received Date06/11/2018
Supplement Report FDA Received Date08/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;